A mother says she missed ‘irreplaceable’ bonding time with her new-born son during the first few months of his life as mistakes by doctors left her taking a mix of medication causing anxiety and hallucinations.
Emma Houghton, 41, from Portsmouth, had enjoyed a smooth pregnancy and a problem-free caesarean birth as she and her husband Benjamin welcomed their son Noel into the world.
However, after returning home, Mrs Houghton began suffering severe anxiety, insomnia, memory loss, tremors, sweating, vomiting and hallucinations, with the symptoms lasting around three months.
Solicitors acting on her behalf in a legal claim against Portsmouth Hospitals NHS Trust, which runs the Queen Alexandra Hospital where Mrs Houghton had Noel and was treated in the weeks afterwards, claimed medication she had been prescribed left her ‘filled with anxiety and ill health’ and unable to bond properly with her son.
The problems began when Mrs Houghton suffered “excruciating” pain in her chest days after returning home.
Doctors believed it to be musculoskeletal related to the birth and prescribed her with Tramadol in a bid to ease her suffering – a drug which should not have been suggested as she was already taking Imipramine to tackle anxiety and panic attacks.
The combination of the two drugs is noted as being “potentially hazardous” in the British National Formulary pharmaceutical reference book.
Medication made new mum feel ‘anxious and spaced out’
Having started taking the medication, Mrs Houghton says she immediately began to feel anxious and ‘spaced out’, and says it was only after seeking advice from a psychiatrist, and having made further trips to the hospital, that she realised the error had been made.
“When I started taking the Tramadol, my anxiety was so extreme and I couldn’t do anything with Noel,” she said.
“Within a couple of hours, I thought I could see a cat in the garden and I was completely tripping out and hallucinating. I was spaced out. Feeling like that would normally scare me, but I was so out of it, I thought it was okay.
“After 10 days of feeling like this on the Tramadol, I couldn’t take any more. I knew I wasn’t bonding with my baby so I stopped taking it, cold turkey. Within 24 hours, my anxiety was through the roof. I felt like I did before I started taking my medication and it was overwhelming, shear panic, and I couldn’t eat or sleep.
“I went to see my psychiatrist after speaking to him on the phone twice and not once did he relate my symptoms to postnatal depression or anxiety. He said it was all down to the Tramadol. He looked it up and it was a very hazardous combination with Imipramine.
“I was gutted as it had been a medical error that had made such an impact on my life and my first weeks with Noel.
“The pain I experienced was extreme. I don’t want to be on anxiety medication and want to be more in control of it as it comes on for no reason at all. It’s a chemical imbalance and all I can do is live a healthy lifestyle.”
Damages awarded to reflect impact on mum in early months of son’s life
Mrs Houghton has now been awarded £3,000 damages following her legal claim through medical negligence specialists Hudgell Solicitors.
She says she missed out on crucial time with Noel in the first few weeks of his life, as she was unable to breastfeed and do any more than simply hold him.
“On the first full day I breastfed him once, we were worried he wasn’t going to come round. It was the scariest thing ever, so I stopped and put him on formula,” she said.
“I could hold him but there wasn’t any bonding and I couldn’t breastfeed. I was really disappointed because I really enjoyed breastfeeding and looking after him and those early months of bonding are irreplaceable.
“For the first few weeks, I was very angry, upset and emotional. It was horrific. It wasn’t until I went back to A&E about my pain a few weeks later that I realised how big an error had been made. I told one of the doctors what I’d been prescribed and he couldn’t believe it.
“It was heart-breaking to know it was someone else’s fault when I had taken every precaution possible and that a medical professionals didn’t take the time to check.”
Legal claim highlighted medication error and failure to recognise likely adverse reaction
The legal claim against the Trust alleged it had unreasonably prescribed Tramadol to Mrs Houghton while she was taking Imipramine, failed to note the adverse reaction it could cause and instead had incorrectly advised her it would not be a problem.
It was also alleged the Trust failed to obtain Mrs Houghton’s informed consent for the prescription, as she would have refused it if she’d known how it could affect her, failed to arrange a follow-up appointment and failed to keep a reasonable record of the consultation.
As a result, it was alleged she suffered anxiety for three months, as well as other symptoms including insomnia, memory loss, tremors, sweating, vomiting and increased hallucinations, inability to bond with her son, and a delay in reducing her Imipramine prescription.
The Trust admitted breach of duty in prescribing and administering Tramadol while she was taking Imipramine, but denied the Tramadol caused a relapse of her illness, offering the £3,000 settlement out of court.
Patient urges other new mums to take care with all medication
Mrs Houghton now wants other patients to learn from her case and be vigilant when being prescribed any medication.
“I don’t want anyone else to go through this. It might not occur again but I wanted to hold someone liable for the time I lost bonding with my son. It should have been a happy time. My son is beautiful and funny, and we are very thankful for everything we have,” she said.
“It was well documented in my notes that I was taking Imipramine. I saw my psychiatrist before and during my pregnancy to check if there was anything I needed to be aware of regarding my medication and I followed everything I was supposed to do.
“I’m so cautious with everything, even cough medicines, and I would rather break every bone in my body than have anxiety again, but you trust a hospital where you give birth to be right.”
Mrs Houghton, a divisional sales manager for an international beauty and fashion company, said the pain she had experienced following the birth of Noel, now 22 months, was eventually attributed to a car accident she had been involved in two weeks before he was born.
She said doctors believed the muscles affected had been protected by Noel and the pain only surfaced once he had been born.
Legal case resulted in damages and apology from Portsmouth Hospitals NHS Trust
Nicola Downey, of Hudgell Solicitors, coordinated Mrs Houghton’s case and says she hopes the admission of breach of duty by the Trust goes some way to acknowledging the serious errors made.
She said: “Having a baby, especially your first, is a huge event in your life and can often bring about a range of different emotions and feelings.
“Mrs Houghton was acutely aware of how her anxiety affected her and rightly asked questions about how medication could affect her while she was pregnant and still taking Imipramine.
“Unfortunately, the prescription of Tramadol had such an adverse effect, it affected her ability to properly bond with her son in those vital early stages.
“What should have been a time of joy and happiness was instead filled with anxiety and ill health as a result of this medication error.
“I’m pleased Mrs Houghton now has the admissions she wanted and can move forward knowing we have reached this outcome.”
In legal correspondence, the Trust said it empathised with Mrs Houghton at “what must have been a very distressful time” for her, and said it was “very sorry for the error”.
Mrs Houghton, who says she would like to have another baby, praised Hudgell Solicitors for their support in challenging her care and said she was grateful for Nicola’s care and compassion throughout the case.
She said: “Nicola has been perfect throughout everything and very understanding.
“She was one of the most sympathetic people in terms of listening and understanding, and I would recommend her to anybody should they suffer in a similar way.
“Now, I want to move on but I still remain angry that someone else impacted on my future with my son because of their negligence.”